In the end, Tom Petty turned out to be the heartbreaker when he passed away suddenly on October 2, 2017. The coroner has released the findings of his autopsy: accidental overdose, or multi-system organ failure due to resuscitated cardiopulmonary arrest due to mixed drug toxicity.
After wrapping their 53-date 40 Anniversary tour on September 25th, Tom Petty was quoted as saying it might be their last. He was in great pain, suffering from what he thought was a fractured hip.
He learned on October 2nd it had become a full break. Sadly, by that evening he was found unconscious and not breathing in his Malibu home and was rushed to the UCLA Medical Center where doctors determined he had no brain activity. Hours later, life support was removed and he passed away at 8:40pm surrounded by family, friends and his longtime bandmates.
To cope with his debilitating hip pain, coronary artery atherosclerosis, emphysema and knee problems, he had been prescribed various pain medications, including Fentanyl, Oxycodone and generic Xanax. Restoril, a sleep meditation and Celexa for depression were also found in his system. In a public statement, his widow Dana and daughter Adria Petty said, “It is our feeling that the pain was simply unbearable and was the cause for his over use of medication.” They hope the report can save lives for those who may not understand the deadly nature of opiods.
“On a positive note,” they continued, “we now know for certain he went painlessly and beautifully exhausted after doing what he loved the most, for one last time, performing live with his unmatchable rock band for his loyal fans on the biggest tour of his 40 plus year career. He was extremely proud of that achievement in the days before he passed. We continue to mourn with you and marvel at Tom Petty and the Heartbreakers incredible positive impact on music and the world.”
Tom Petty and the Heartbreakers were inducted into the Rock & Roll Hall of Fame in 2002. Watch the videos.
Tom Petty Autopsy Results Reveal Accidental Overdose
Source: Guitar Player